Texas, 2013

Ice Storm and Winter Storm in Texas, December 5 to 6, 2013

December 5 to 6, 2013 · NWS LUB · 10 events in 10 counties and zones

A strong cold front plowed through the extreme southern Texas Panhandle, South Plains, and Rolling Plains on the 4th, causing temperatures to plummet into the 20s overnight. This was the beginning of a three and a half day period of subfreezing temperatures in West Texas.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong cold front plowed through the extreme southern Texas Panhandle, South Plains, and Rolling Plains on the 4th, causing temperatures to plummet into the 20s overnight. This was the beginning of a three and a half day period of subfreezing temperatures in West Texas.

The first batch of wintry precipitation fell on the extreme southern Texas Panhandle, South Plains, and Rolling Plains as an upper level disturbance moved through ahead of a parent trough during the early morning hours of the 5th. The precipitation fell as mainly freezing rain and sleet. A large swath of freezing rain impacted locations in the southern South Plains into the southern and central Rolling Plains, with amounts up to one quarter of an inch reported. Parts of King and Cottle counties observed up to two and a half inches of sleet and snow combined. Nearly 100 traffic accidents were attributed to icy roads in and around Lubbock, while icy conditions on Texas Highway 114, one mile west of Smyer in Hockley County, caused a two-vehicle crash producing one fatality and two injuries.

As the upper trough pushed out of the Great Basin and into the Desert Southwest, another round of frozen precipitation impacted the southern South Plains and Rolling Plains into the far southeastern Panhandle throughout the evening of the 5th into the morning of the 6th, consisting of mostly sleet early before transitioning to snow as cooling occurred aloft throughout the atmosphere. Up to five inches of storm total snow and sleet occurred in Paducah, with parts of Childress and Motley Counties reporting three and a half to four inches.

Selected snow/sleet totals from the 5th-6th:|5 inches snow/sleet at Paducah...|4 inches snow/sleet at Kirkland...|3.5 inches snow/sleet at Roaring Springs...|3 inches snow/sleet at Childress...|3 inches snow/sleet at Matador.

Selected ice totals from the 5th-6th:|0.50 inches at Crosbyton...|0.25 inches at Tahoka...|0.25 inches at Post...|0.25 inches at Brownfield...|0.20 inches at Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 5, 5:24 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Dec 5, 5:24 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
524 AM CST THU DEC 5 2013

.UPDATE...
LIFT ASSOCIATED WITH INITIAL WAVE/JET STREAK LOOKING STRONGER THAN
PREVIOUSLY EXPECTED. RADAR AND SFC OBS SHOWING LIGHT RAIN FALLING
FROM SERN NM SWD DOWN THE PECOS RIVER VALLEY. 06Z GFS SHOWS THIS
PRECIP MOVING ENEWD INTO THE SRN ROLLING PLAINS AFT 12Z. WILL
CONTINUE TO WATCH...BUT MAY HAVE TO UPDATE POPS SOON. IF SO...
EXPECTED PHASE AT THIS POINT IN THE EVENT IS FZRA GIVEN STILL
SHALLOW NATURE TO THE COLD AIR.

&&

.AVIATION...
BATCH OF LIGHT RAIN TO WORK ENEWD FROM SERN NM EXPECTED TO STAY
SOUTH OF BOTH TERMINALS THIS MORNING. BEST CHANCE FOR PRECIP WILL
COME TONIGHT AS AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA.
MOSTLY LIKELY PRECIP PHASE AT THAT TIME WILL BE -SN FOR BOTH
TERMINALS. APPEARS CIGS SHOULD STAY VFR THROUGH TODAY AS DRY
ARCTIC AIR SURGING SWD KEEPING LOW CLOUDS AT BAY.

&&

.PREV DISCUSSION... /ISSUED 431 AM CST THU DEC 5 2013/

SHORT TERM...
COLD AIR CONTINUES TO SURGE SWD EARLY THIS MORNING AND WILL CONTINUE
TO BE REINFORCED THROUGH THE DAY AS HIGH PRESSURE KEEPS BUILDING
INTO THE SRN HIGH PLAINS. TEMPS LIKELY TO STRUGGLE TO GAIN MUCH
TRACTION TODAY DESPITE A LACK OF LOW CLOUDS ACROSS THE AREA. THICK
HIGH CLOUD COVER SHOULD SLOWLY LOWER WITH SLOW TOP-DOWN MOISTENING
AHEAD OF AN UPPER TROUGH THAT WILL SOON BEGIN ITS SWING EWD. THIS
CLOUD COVER AND STRENGTH OF THE COLD AIR WILL HELP KEEP DIURNAL
SWING NARROW...FAVORING PREVIOUS FCST AND COLDER MAV GUIDANCE.

PRECIP TIMING AND AMOUNT A BIGGER CONCERN. DRY LOW LEVELS AND LACK
OF ANY SIGNIFICANT LARGE-SCALE ASCENT KEEPING PRECIP AT BAY. DO NOT
SEE THIS CHANGING THROUGH THE MORNING AND HAVE CUT BACK POPS
SIGNIFICANTLY. PRECIP CHANCES SHOULD BEGIN TO INCREASE MID TO LATE
AFTN ACROSS THE WRN ZONES. MODELS SHOWING POTENTIAL FOR SOME MODEST
MOIST ISENTROPIC LIFT TO DEVELOP THERE THIS AFTERNOON POSSIBLY
ENHANCED BY A FAST MOVING SMALL-SCALE TROUGH AND JET STREAK NOTED ON
WATER VAPOR CROSSING BAJA CALIF EARLY THIS MORNING.

BETTER CHANCES FOR PRECIP TO COME TONIGHT WITH LARGE-SCALE ASCENT
ASSOCIATED WITH THE PASSAGE OF THE MAIN UPPER TROUGH. ITS
PROGRESSIVE AND OPEN NATURE SUGGEST PRECIP CHANCES WILL BE IN A
FAIRLY NARROW WINDOW...AND GIVEN LIMITED AVAILABLE MOISTURE...
AMOUNTS SHOULD BE LIGHT /BARRING ANY UNFORESEEN MESOSCALE FORCES/.
COULD SEE A QUICK 1/2 TO 1 1/2 INCH SNOWFALL UNDER THIS SCENARIO
THAT WILL JUSTIFY CONTINUATION OF THE WINTER WX ADVISORY. DESPITE
THE POSSIBILITY THAT MUCH OF THE FCST AREA WILL REMAIN DRY THROUGH
FIRST PERIOD...AM HESITANT TO DELAY ONSET OF THE ADVISORY AND WILL
WORD THE TEXT OF THAT PRODUCT TO FOCUS ON TONIGHT.

REGARDING PRECIP PHASE...SHOULD ANY PRECIP FALL TODAY PROGGED
SOUNDINGS ACROSS THE NWRN AREAS FAVOR SNOW WHILE SRN ZONES FAVOR
FZRA OR IP GIVEN PERSISTENT WARM TEMPS OVER THE SHALLOW BUT
DEEPENING COLD AIR MASS. BY 00Z COLD AIR SHOULD BE DEEP ENOUGH TO
ELIMINATE FZRA POSSIBILITY WHILE ALOFT COOLER TEMPS WILL FAVOR A
TRANSITION TO SNOW AS THE NIGHT PROGRESSES.

LONG TERM...
ARCTIC AIR MASS IS FINALLY SHOWING ITS TEETH THIS MORNING WITH
DOUBLE DIGITS BELOW ZERO NOW IN THE PLAINS OF COLORADO AND NEARLY
-30F SAMPLED IN LARAMIE WYOMING. THE FORECAST CHALLENGES HERE
REMAIN THE LONGEVITY OF THIS INTENSIFYING ARCTIC AIR...RECORD
COLD TEMPS AND EVEN CHANCES FOR FREEZING DRIZZLE ON SATURDAY.

REMNANT SNOW AND SLEET LEFTOVER FROM TONIGHT SHOULD BE FOUND
EXITING OUR EASTERN COUNTIES BY 12Z FRIDAY AHEAD OF A QUICK
MOVING UPPER TROUGH. THE EXTENDED DURATION OF THIS PRECIP THRU
18Z PER THE ECMWF IS AN OUTLIER FOR SUCH A PROGRESSIVE WAVE...SO
THE WINTER WX ADVISORY HAS BEEN TRIMMED BACK TO A 12Z EXPIRATION
TIME. BY LATE FRIDAY...THE COLDEST AXIS OF 850MB TEMPS WILL BE
FOUND DRAINING INTO THE REGION COMPLETE WITH DIMINISHING CLOUDS.
THIS PATTERN NOW LOOKS MORE LEGITIMATE FOR WIDESPREAD SINGLE
DIGIT LOWS...PARTICULARLY IN THE ROLLING PLAINS IMMEDIATELY WITHIN
THE SURFACE PRESSURE RIDGE AND LIGHT WINDS. FARTHER WEST...LIGHT
UPSLOPE COMPONENT SHOULD KEEP TEMPS ON THE CAPROCK FROM CRATERING
AS SEVERELY. EVEN WITH MARGINAL WINDS AROUND 10 MPH...A WIND CHILL
ADVISORY MAY BE ON THE HORIZON FOR VALUES FROM -5 TO -10F.

BY 06Z SATURDAY...AGGRESSIVE ISENTROPIC LIFT IS STILL PROGGED TO
OVERSPREAD THE CAPROCK BEFORE EXPANDING INTO THE ROLLING PLAINS
AFTER 12Z. NAM AND GFS SOUNDINGS INDICATE A TYPICAL FREEZING
DRIZZLE SCENARIO WITH SUPERCOOLED DROPLETS OCCUPYING THE LOWEST 5K
FEET OR SO WHERE TEMPS ARE NEAR OR WARMER THAN -10C. MUCH OF THIS
SATURATION STICKS AROUND THRU SAT NIGHT BEFORE STRONG SWLY FLOW
ALOFT AHEAD OF THE NEXT PROGRESSIVE TROUGH ENTERS THE PICTURE.
ALL MODELS ARE INCREDIBLY OPTIMISTIC THAT THIS SUBSIDENCE AND
DRYING WILL RAPIDLY TURN OVER THE ARCTIC AIR AS FAR EAST AS
WESTERN OKLAHOMA WE CONTINUE TO RAISE RED FLAGS WITH THIS
SCENARIO SIMPLY FOR THE FACT THAT MODELS ARE HISTORICALLY AWFUL
WITH THE EROSION OF THESE STRONG ARCTIC DOMES. WE WOULD NOT AT ALL
BE SURPRISED TO SEE THESE MILD AND BREEZY SWLY WINDS LITERALLY
DEFLECT OFF THE COLD DOME AND FAIL TO OVERTURN THE DENSITY
GRADIENT. THE EXCEPTION TO THIS IS IN OUR SWRN COUNTIES WHERE THE
ARCTIC LAYER WILL BE MUCH THINNER AND MORE PRONE TO EROSION
COMPARED TO OFF THE CAPROCK WHERE COLD AIR DAMMING SHOULD REIGN
SUPREME. SO INSTEAD OF BLINDLY FOLLOWING MODEL GUIDANCE...WE/LL
APPLY SOME RATIONAL THINKING AND KEEP MOST HIGHS ON SUNDAY BELOW
FREEZING.

ANOTHER ARCTIC REINFORCEMENT ARRIVES BEHIND SUNDAY/S OPEN TROUGH
AHEAD OF MORE SUB-FREEZING HIGHS FOR MONDAY. THEREAFTER...THE
LARGE SCALE PATTERN TRENDS LESS AMPLIFIED...SO THIS COLD OUTBREAK
WILL GRADUALLY EASE ITS GRIP UNDER INCREASINGLY ZONAL UPPER FLOW
AND DOWNSLOPING WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        21  13  23  10  20 /  50  70  10  10  10
TULIA         22  13  22   8  18 /  20  70  10  10  10
PLAINVIEW     25  13  24   8  18 /  20  70  10  10  10
LEVELLAND     29  16  25  11  20 /  40  70  10  10  10
LUBBOCK       28  15  24   8  19 /  30  70  10  10  10
DENVER CITY   32  20  27  12  20 /  50  70  10  10  10
BROWNFIELD    30  18  25  10  19 /  40  70  10  10  10
CHILDRESS     29  16  23   4  17 /  20  70  10  10  10
SPUR          30  16  23   4  17 /  20  70  10  10  10
ASPERMONT     32  18  25   4  18 /  20  70  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
ZONES: TXZ021>044.

&&

07/93/07
Hazardous weather outlook, Dec 5, 6:31 AM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
631 AM CST THU DEC 5 2013

TXZ021>044-061245-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
631 AM CST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

OCCASIONAL LIGHT WINTRY PRECIPITATION IS EXPECTED TODAY BEFORE A
GREATER THREAT OF ACCUMULATING SNOW WITH SOME SLEET DEVELOPS TONIGHT.
SNOW TOTALS UP TO A FEW INCHES ARE EXPECTED. A WINTER WEATHER
ADVISORY IS NOW IN EFFECT UNTIL 6 AM FRIDAY. ROADS COULD DEVELOP
SLICK SPOTS TODAY...BUT WILL LIKELY TREND MORE HAZARDOUS BY
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUS WIND CHILLS FROM MINUS 10 TO ZERO DEGREES ARE EXPECTED
LATE FRIDAY NIGHT INTO SATURDAY MORNING. SOME FREEZING DRIZZLE ON
SATURDAY MAY CREATE HAZARDOUS ROADS THROUGHOUT THE REGION.
THEREAFTER...THE THREAT OF HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 4 ice storm, 1 winter weather. Local standard time, as filed.

Ice Storm, Lynn

When
December 5, 7:00 AM CST to December 6, 4:30 AM CST
Where
Lynn forecast zone
Reported by
Law Enforcement
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Ice Storm, Terry

When
December 5, 7:00 AM CST to December 6, 4:00 AM CST
Where
Terry forecast zone
Reported by
Law Enforcement
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
December 5, 7:00 AM CST to 2:00 PM CST
Where
Hockley forecast zone
Deaths
0 direct, 1 indirect
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Ice Storm, Crosby

When
December 5, 7:30 AM CST to December 6, 4:30 AM CST
Where
Crosby forecast zone
Reported by
Emergency Manager
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Storm, Lubbock

When
December 5, 7:30 AM CST to December 6, 4:30 AM CST
Where
Lubbock forecast zone
Reported by
COOP Observer
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Ice Storm, Garza

When
December 5, 8:00 AM CST to December 6, 5:00 AM CST
Where
Garza forecast zone
Reported by
Law Enforcement
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Storm, Motley

When
December 5, 8:00 AM CST to December 6, 5:00 AM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Storm, Dickens

When
December 5, 8:00 AM CST to December 6, 5:00 AM CST
Where
Dickens forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Winter Storm, Cottle

When
December 5, 8:30 AM CST to December 6, 6:00 AM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Storm, Childress

When
December 5, 8:30 AM CST to December 6, 5:00 AM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Hockley2013-12-0534MaleVehicle/Towed TrailerIndirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479408, 479410, 479416, 479411, 479417, 479409, 479414, 479415, 479412, 479413.